clopen.solutions
OP-00146 Open

Product inequality for disjoint principal minors of Wishart matrices

Submit a result

For an integer $p \ge 1$, a real $\alpha > p - 1$ and a real symmetric positive definite $\Sigma \in \mathbb{R}^{p \times p}$, let $X \sim W_p(\alpha, \Sigma)$ be the random real symmetric positive definite $p \times p$ matrix with density proportional to $$(\det X)^{(\alpha - p - 1)/2} \exp\!\left(-\tfrac12 \operatorname{tr}(\Sigma^{-1} X)\right)$$ with respect to Lebesgue measure on its independent entries; $\alpha$ need not be an integer. For positive integers $p_1, \dots, p_d$ with $p_1 + \dots + p_d = p$, partition $X = (X_{ij})_{i,j=1}^d$ into blocks $X_{ij}$ of size $p_i \times p_j$. The inequality below is a Wishart analogue of the Gaussian product inequality, and all the expectations in it are finite. Genest, Ouimet and Richards proved it for $d = 2$, in a stronger quantitative form.

Problem. Is $$\mathbb{E}\left[\prod_{i=1}^d (\det X_{ii})^{\nu_i}\right] \ge \prod_{i=1}^d \mathbb{E}\left[(\det X_{ii})^{\nu_i}\right]$$ for all positive integers $d, p_1, \dots, p_d$, every real $\alpha > p - 1$, where $p = p_1 + \dots + p_d$, every real symmetric positive definite $\Sigma \in \mathbb{R}^{p \times p}$ and all real $\nu_1, \dots, \nu_d \ge 0$?

Source: Genest, Ouimet and Richards (2024), Conjecture 1.1.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
FA — Functional Analysis
Secondary
PR
Keywords
Gaussian product inequality, OpenProblemsInNLA, principal minors, Wishart matrices
Literature checked
Oct. 6, 2026 by clemens-admin

References

@article{genest2024,
  author        = {Genest, Christian and Ouimet, Fr{\'e}d{\'e}ric and Richards, Donald},
  title         = {On the {G}aussian product inequality conjecture for disjoint principal minors of {W}ishart random matrices},
  journal       = {Electron. J. Probab.},
  volume        = {29},
  year          = {2024},
  pages         = {Paper No. 166},
  doi           = {10.1214/24-EJP1222},
  eprint        = {2311.00202},
  archivePrefix = {arXiv},
}
@article{genest2025,
  author        = {Genest, Christian and Ouimet, Fr{\'e}d{\'e}ric and Richards, Donald},
  title         = {An explicit {W}ishart moment formula for the product of two disjoint principal minors},
  journal       = {Proc. Amer. Math. Soc.},
  volume        = {153},
  number        = {3},
  year          = {2025},
  pages         = {1299--1311},
  doi           = {10.1090/proc/17077},
  eprint        = {2409.14512},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-mi30,
  author       = {Townsend, Alex},
  title        = {{MI-30}: Product inequality for disjoint principal minors of Wishart matrices},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-inequalities-and-norms/MI-30/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00146, "Product inequality for disjoint principal minors of Wishart matrices", clopen.solutions.